EconPapers    
Economics at your fingertips  
 

Optimal life insurance and annuity demand under hyperbolic discounting when bequests are luxury goods

Jinhui Zhang, Sachi Purcal and Jiaqin Wei

Insurance: Mathematics and Economics, 2021, vol. 101, issue PA, 80-90

Abstract: We operationalise the theoretical modelling of Marín-Solano and Jorge Navas (2010), seeking to understand the consequences for optimal consumption, life insurance and annuity demand in a time inconsistent world, by incorporating the insurance insights from Richard (1975). Richar, in particular, has an elegant treatment of optimal annuity demand, rarely harnessed in the literature. Central to Richard’s creation of demand for personal insurance is a bequest motive and, in addition to implementing time inconsistency through hyperbolic discounting, our analysis is further expanded to include naïve and sophisticated agents with a luxury bequest motive (Lockwood, 2012). Compared to a more simplistic ‘necessity’ bequest framework, luxury bequests (broadly) weaken optimal life insurance demand and strengthen optimal life annuity demand for the less wealthy. In contrast, time inconsistency offers a wide spectrum of outcomes, and our modelling, calibrated to Swiss data, contributes to understanding the annuity puzzle—observed low levels of (voluntary) purchases of life annuities.

Keywords: Finance; Annuity puzzle; Hyperbolic discounting; Luxury bequests; Dynamic programming (search for similar items in EconPapers)
JEL-codes: D15 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668720300950
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:101:y:2021:i:pa:p:80-90

DOI: 10.1016/j.insmatheco.2020.07.003

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-01-15
Handle: RePEc:eee:insuma:v:101:y:2021:i:pa:p:80-90